Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Thyroid
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 02-23-2013, 12:19 PM   #1
Junior LCF Member
 
Join Date: Dec 2010
Posts: 43
Gallery: tcayuela
Hypothyroid & Birth Control

Hi Everyone,

I'm taking Armour and recently, in my second month, started taking birth control, Yaz, due to incredibly heavy periods. I'm wondering what all of your thoughts are on this in terms of effectiveness of my thyroid meds.

I was doing great in losing weight, thank God!, up until I started taking the pill. Even though I eat extremely clean and exercise, doing what use to work, my weight loss has halted. . In addition, some of my hypo symptoms have returned.

Please help! I'm feeling very sad and helpless.

Thanks,
Tammy
tcayuela is offline   Reply With Quote

Sponsored Links
Old 02-23-2013, 02:06 PM   #2
Senior LCF Member
 
Join Date: May 2012
Location: Indiana
Posts: 317
Gallery: Lokarbiebarbie
Stats: 185/120/125
WOE: Atkins 1972
Start Date: December 2008
Hmm...well, the 'simplified' answer is this: fake progestins ..in birth control pills...these are made in test tube, some will read 'progestins' and think 'progesTERONE'...but sorry, not the same) will 'bind' the incoming thyroid hormone in the bloodstream.

Now..this is WHY the doctor does a Free T3 and Free T4...to SEE the 'binding' (you can't see it if it's just a TSH or just a total T4 and Total T3 (T4/T3 with no 'free' in it).

I don't know how overweight you are, that might have something to do with it too..as we lose on lowcarb, and get closer to goal, the loss slows, as it also does if you are in the first three to five WEEKS of induction. So...I don't know 'where you are' in the scheme of lowcarb.

And, Armour doesn't make you lose weight, unless you are getting too much...and getting too much T3, going hyper is determined by a Free T3 test also, not a TSH.

My answer would be to have Free T's taken...most are 'normal' if FT4 is around midway of lab range or even lower, and FT3 is at LEAST midway of range, or higher in some..this is very individualistic.

If you are in your third or fifth week of locarbing or you don't have more than 20 pounds to lose, it's going to go slow now.

Last, but not least...some women have their hormones thrown out of whack when they use synthetic or conjugated hormones. And you say 'doing what used to work'..um..if you've lost..and you're getting closer to goal..doing the 'same' isn't going to work anyway...cuz you're a smaller person now.

Best of luck.
Lokarbiebarbie is offline   Reply With Quote
Old 02-23-2013, 02:38 PM   #3
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,431
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
The person to ask about med interactions is your pharmacist. He/she would know if the BC can affect your thyroid meds.

Several people on these boards have reported problems with weight loss that turned out to be due to their BC--even when their doctors insisted it was not posssible. Sometimes it helps to switch to another brand.
Leo41 is online now   Reply With Quote
Old 02-23-2013, 03:46 PM   #4
Junior LCF Member
 
Join Date: Dec 2010
Posts: 43
Gallery: tcayuela
Thanks for the info! I'm still trying to digest it all. I've been on Armour for over a year and last year cut carbs, sugar and increased proteins and healthy fats. I lost 35 pounds and have 15 more to go, so yes I'm on the tail end of losing what I need to. That all seemed to be working great up until I started the pill. I did my blood work recently and see my endo this week so I'm hoping for some guidance. I know I've always been on the low range of T3 and Vitamin D so I'm wondering if my dose maybe needs increasing and in addition the pill interfering?? I've learned so much about my thyroid and advocating for myself but still get so confused by all the tests and things.
tcayuela is offline   Reply With Quote
Old 02-24-2013, 04:16 AM   #5
Senior LCF Member
 
Join Date: May 2012
Location: Indiana
Posts: 317
Gallery: Lokarbiebarbie
Stats: 185/120/125
WOE: Atkins 1972
Start Date: December 2008
I assumed you were not asking about a 'medical interaction'....and there isn't one between thyroid and BCP's....a medical interaction is when two meds together cause a def. reaction (hives, breathing diff., etc.). Known medical fact that birth control pills, hormone replacement bind T4 to T3 conversion...and make many swell and cause weight gain.

I wish I had a dime for every young women who gained weight on BCP...especially the newest progestins ones where it 'delays a period'. And they don't seem to know 'why'...but many of the women who also take T4/T3 had to make sure their FT's were monitored and can actually see the binding rate.
Lokarbiebarbie is offline   Reply With Quote
Old 02-24-2013, 01:12 PM   #6
Junior LCF Member
 
Join Date: Aug 2007
Location: Texas
Posts: 48
Gallery: erinsadancer3
WOE: LC
I'll go ahead and share my experiences with taking Armour and BC pills. I was taking 2 grains of Armour and still feeling a little hypo. My FT3 and 4 were in the low range, so my Dr. upped me to 3 grains. I also stopped taking my BC around this time. When I retested in 2 months, my FT3 and FT4 were way above range! My doctor was confused as to why an increase of one grain shot my labs up that high. Now I'm on 2 grains again.

So either my body was very sensitive to that one grain increase, or it was due to coming off the pill and the Armour becoming more effective (not being bound by the hormones), which I personally think is the case. But you should be able to see if that is what is likely affecting you with another FT3 test.
erinsadancer3 is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 11:40 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.